Drug allergies were underestimated for a long time, but today we know that they are usually easy to get under control. There are usually alternatives that can also be used. However, you have to know that a variety of symptoms can occur and it can lead to a life-threatening condition.
When it comes to drug allergies, people show actual allergic symptoms to the drug ingredients.
What is a drug allergy?
If the body is sensitive to certain ingredients in a drug, one might assume that it is a drug allergy. It is important to distinguish between side effects and a real allergy.
In the most common cases, these are unwanted side effects and not a real allergy to the drug.
One can speak of an allergy if it is an immune response of the body and the side effect of the drug is not the cause.
It then responds with an exaggerated reaction to certain ingredients contained in the drug.
How is a drug allergy triggered?
Basically, every drug substance has the potential to trigger a drug allergy. It depends on how the metabolism processes a drug and whether it is distributed throughout the body. It could be that it is only distributed in a few cells or concentrated in a certain area. Even a genetic predisposition can interfere with or prevent the drug from properly circulating in the body.
An allergic reaction does not have to happen immediately after ingestion, it could also trigger an allergy in the organism during processing. In general, all medications can trigger an allergy, but some have a higher potential. These include in particular: Certain antibiotics, painkillers and anesthetics. On the other hand, other medicines, which are even used relatively frequently, trigger allergies extremely rarely.
It could also be that an immune reaction is not caused by the drug itself, but by additives in the drug. This could then be, for example, colorants, flavorings and stabilizers.
But delivery also plays a role.
Drugs that are given externally are more likely to cause a rash than those given internally (tablet or injection). However, pills or an injection are more likely to trigger a severe allergic reaction.
What are the causes behind a drug allergy?
When a drug allergy occurs, it is caused by an excessive immune system response or a dysregulation triggered by one or more substances in the drug.
The following active ingredients are often considered:
- H1 receptor antagonists: Antihistamines -> These are drugs that reverse or block the effects of the hormone histamine. It is also known as an antiallergic.
- Local anesthetics -> lidocaine, procaine -> These are agents used for local anesthesia
- Antibiotics and chemotherapeutics: gentamicin, streptomycin, penicillin, neomycin, imidazoles, sulfonamides, nitrofurantoin
- Antiepileptics -> Carbamazepine
- Antifungal -> Clotrimazole
- Cardiovascular agents -> procainamide, ACE inhibitors
- Hormones: insulins
- Blood substitutes: gelatin, dextran
- Muscle relaxants -> suxamethonium
- Sleeping Aids -> Barbiturates
- Painkillers -> Diclofenac, Metamizole
- Thyroid medication -> iodine
- Preservatives contained in the drug
These risk factors may play a role:
Why certain substances trigger an allergic reaction in one person and not in another has not yet been clarified. Basically, anyone can develop an allergy.
However, there are several factors that could increase the risk of developing an allergy.
- A genetic predisposition
- Excessive hygiene
- Impaired immune system
- air pollution
- hay fever
- Age between 20 and 50, older people less often than younger
- Sudden increase in dose of the drug or infrequent use
What are the symptoms of a drug allergy?
In most cases, features appear on the skin. The drug allergy usually manifests itself in the mucous membranes, on the skin, the sebaceous glands or the nails.
Such a skin rash, which can develop, usually extends over large areas of the body and is accompanied by itching.
- edema (fluid accumulation in the tissues)
- contact dermatitis
- shortness of breath
- mucosal swelling
- circulatory collapse
- nausea and vomiting
How severe an allergic reaction is does not depend on the dosage and amount of medication taken. Just a tiny bit of the substance you are unknowingly allergic to can cause severe symptoms.
Severe allergic reaction:
The most severe form of an allergic reaction is anaphylactic shock. This is life threatening. It occurs very suddenly and there is a simultaneous collapse of several organ systems. Histamine is released in large quantities, causing the blood vessels to suddenly dilate and the smooth muscles to contract.
How is a drug allergy diagnosed?
First, the drug must be discontinued immediately and then observed to see if the symptoms go away. You should then contact a doctor directly and describe the symptoms to him.
If several medicines are taken, it is more difficult to find out which one is causing an allergy.
The doctor can then perform a prick or blood test. If there is an allergy, the skin where the allergen was applied will turn red. It could also be that a wheal forms at this point, which is also a sign of an allergy.
How to prevent
- Sufficient collection of information about the drug, especially if you have previously had an allergic reaction to drugs
- In the case of medicines that do not require a prescription, talk to the pharmacist and have them clarified if you already have an allergy
- Have an allergy pass issued
- Take medicines without additives if you are allergic to preservatives